Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 99, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2003, 9:45 PM EDT for Stokes County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 9:45 PM EDT (01:45 UTC)
- Expired
- Jun 11, 2003, 10:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Stokes County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2241 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 120145 SVRRNK NCC169-120230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 937 PM EDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 1030 PM EDT. * AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF FRANCISCO...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS THREATENED THROUGH 1030 PM EDT INCLUDE DANBURY... SANDY RIDGE... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL AND WINDS UP TO 60 MILES AN HOUR. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3625 8040 3655 8043 3654 8003 3625 8003 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:40 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 11, 7:40 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 740 PM EDT WED JUN 11 2003 HAVE DECIDED TO GO WITH A FLOOD WATCH UNTIL MIDNIGHT FOR THE NRV AND ROANOKE. GROUND SATURATED AND VERY HEAVY RAIN BEING REPORTED WITH CONVECTION APPROACHING FROM THE SOUTHWEST. .RNK... NC...NONE. VA...NONE. WV...NONE. SPN
Hazardous weather outlook, Jun 11, 6:06 AM EDT, 15 hours 39 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 606 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY WEST OF THE BLUE RIDGE. TIMING AND SEVERITY OF THE ACTIVITY WILL BE DEPENDANT ON THE DEVELOPMENT AND MOVEMENT OF LARGER THUNDERSTORM COMPLEXES OVER THE OHIO AND TENNESSE VALLEYS. PLEASE MONITOR RADAR AND FORECAST TRENDS. .DAYS TWO THROUGH SEVEN... THERE IS A GREATER RISK OF SEVERE THUNDERSTORMS ON THURSDAY. ALSO...THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT REPETITIVE RAINFALL. THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON...AND AGAIN THURSDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
In the hours before
Local storm report, Jun 11, 7:05 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 3SW NATHALIE VA 0.88 IN HAIL
06/11/03 HALIFAX REPORTED BY SPOTTER.Special weather statement, Jun 11, 7:20 PM EDT, 2 hours 25 minutes before
VAZ007-120015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 720 PM EDT WED JUN 11 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS... A CLUSTER OF THUNDERSTORMS WITH EXTREMELY HEAVY RAINFALL HAVE MOVED INTO WESTERN TAZEWELL COUNTY. A RESIDENT IN THE CEDAR BLUFF AREA INDICATED WINDS STRONG ENOUGH TO SHAKE A MOBILE HOME WHEN THE STORM CAME THROUGH. RADAR INDICATES THE PRESENCE OF HEAVY RAINS...WITH RATES OF AN INCH PER HOUR...AND WIND GUSTS TO AROUND 40 MPH. LIGHTNING IS ALSO ACCOMPANYING THE STORMS. TOTAL RAINFALL AMOUNTS MAY APPROACH 2 INCHES. MINOR FLOODING OF POOR DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS. NEVER TRY TO CROSS FLOODED ROADWAYS...THE WATER MAY BE DEEPER THAN YOU THINK. MG
Local storm report, Jun 11, 7:22 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM PEMBROKE VA WIND DAMAGE
06/11/03 GILES 2 TREES DOWN. PUBLIC
REPORT.Special weather statement, Jun 11, 9:33 PM EDT, 12 minutes before
NCZ004-VAZ016-017-032-033-043-120240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 933 PM EDT WED JUN 11 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN ALONG THE BLUE RIDGE... A SLOW MOVING BAND OF THUNDERSTORMS EXTENDS FROM ADNEY GAP IN FRANKLIN COUNTY VIRGINIA SOUTHWEST ALONG THE BLUE RIDGE PARKWAY TO FANCY GAP...THEN SOUTH TO NEAR MOUNT AIRY NORTH CAROLINA. THE STORMS ARE MOVING EASTWARD NEAR 10 MPH. TOWNS THAT COULD BE IMPACTED BY FLOODING ARE...ROCKY MOUNT... FERRUM...WOOLWINE...STUART...BASSETT...MARTINSVILLE AND IN NORTH CAROLINA...MOUNT AIRY. RADAR INDICATES VERY HEAVY RAINS...WITH RATES OF AN INCH AND A HALF PER HOUR...AND WIND GUSTS TO AROUND 40 MPH. DANGEROUS FREQUENT LIGHTNING IS ALSO ACCOMPANYING THE STORMS. TOTAL RAINFALL AMOUNTS MAY APPROACH 2 INCHES. MINOR FLOODING OF POOR DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS. NEVER TRY TO CROSS FLOODED ROADWAYS...THE WATER MAY BE DEEPER THAN YOU THINK. DOC
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:59 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 31 min |
| Jun 11, 9:58 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 62 min |
| Jun 12, 1:57 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 48 min |
| Jun 12, 2:02 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.